Aa
A
A
Close
Blank
Avatar universal
Hep C, Milk Thistle, Effects of Radiation of Brain Tumor
I am Hep C pos (genome type 1b), recently had a liver biopsy and was told that my liver is in Stage 2, Grade 3 condition. I was scheduled to begin the peglated interferon/ribavirin treatment, but then learned that I have an acoustic neuroma (I started to experience significant hearing loss in my left ear, and an MRI showed a very large tumor on my left side, sitting on my 8th cranial nerve. It is a benign tumor). My Hepatologist decided to hold off treating my Hep C until I had the AN treated. I decided to have the tumor irradiated via Cyberknife technology, and completed 3 radiation treatment sessions; the last of which was this past Tues. Follwoing the 2nd radiation session, I started to experience a pressure sensation (not really pain, but tenderness and pressure) at my liver site. Because the resolution of the Cyberknife technology is very good, and the treatment focussed on the area alongside my brain stem, there should have been no radiation exposure to my liver. Could it just be coincidence that this pressure sensation has started during the week that I had radiation sessions for the tumor, or could one somehow be related to the other? I definitely think I've had some inflamation at the tumor site, because I've had a slight pressure headache and some minor nausea following the treatment. I was also incredibly thirsty after the 3rd treatment session; for about 24 hrs I couldn't drink enough water to satisfy my thirst. I did take some extra strength Tylenol after the radiation treatments. I followed the instructions on the packaging and only took it a couple of times. I did this w/ the blessings of my Hepatologist. I called him to ask about the sensation of liver pressure and I was told that given that I have Grade 3 inflamation, it can be considered normal, and that there is probably no link between this and my radiation treatment. I was also told that Milk Thistle was the only thing I could take to reduce live imflamation and therefore it may reduce or eliminate the sensation I've been feeling.  I called the Dr who oversaw my radiation treatment to ask him about it, but haven't heard back from him yet. Do any of you folks on this Hep C forum have any thoughts on a possible link between the radiation and sensation of liver pressure? Is the pressure sensation at my liver site considered normal? Can the liver naturally - or with the use of Milk Thistle - reduce in size? I have concerns about taking Milk Thistle because of the lack of regulation and standardization of the product. I purchased Nature's Way Brand Milk Thistle, which - according to the packaging - contains 175 mg Milk Thistle extract (seed), 80% silymarin; and 180 mg Blessed Thistle (stern, leaf, flower). Is this safe? Is it helpful? Is there any kind of sensation at the liver site which indicates that you need to seek medical help immediately? I've read on the forum that some people actually experience bleeds. Does this manifest as bruising, or can it happen w/o any visible indications?

Thank you so much for sharing your thoughts on the above. I am grateful to you and to medhelp for providing me with this avenue to seek accurate information, especially from those who are or have been on this journey. .

Cancel
6 Answers
6 Answers
Page 1 of 1
87972 tn?1322664839
Hi there,

And welcome to the discussion group. It sounds as though you have a lot going on; I’ve never personally dealt with cancer or radiation therapy, so I can’t comment much on that part of your question.

Tylenol is routinely recommended by hepatologists for HCV patients with aches and pains; this goes for almost all Hep C patients including those with cirrhosis. I wouldn’t worry too much about this, unless your doctor tells you otherwise.

Milk thistle is somewhat controversial; it sounds as though you’re aware of that already. It seems that many doctors feel it’s probably harmless, assuming you get product that isn’t adulterated, as you mentioned. Some physicians recommend against it on treatment for one reason or another; and some just say to stay away from it altogether. If your doctor approves, and you can afford it, it’d probably OK. Be aware of its limitations too; don’t expect too much from it. A study I read not too long ago suggested that while it might improve quality of life issues in some patients, it doesn’t seem to offer much in the way of quantifiable improvement in liver disease. If you want to research this a little more in the context of HCV, try this link:

http://tinyurl.com/mgxzeo

Upper right quadrant pain is reported by many HCV patients, and to my knowledge isn’t necessarily predictive of progressive damage. We’re told that the liver doesn’t have sensory nerves, and that it isn’t capable of feeling pain. The surrounding capsule (Glisson’s capsule) on the other hand purportedly does, and that might be what you’re feeling now. Outside of any immediate discomfort, I don’t believe there’s anything to be concerned about.

The bleeds you mention might be due to esophageal varicies; these occur in end stage liver disease as a result of portal hypertension, and probably wouldn’t apply to you in stage 3 fibrosis.

Speaking of stage 3, when are you scheduled to begin HCV treatment? Has your doctor suggested you begin any time soon?

Good luck to you, and stick around to share and learn from others… this is a good place to do treatment :o).

Best of luck—

Bill

Comment
Cancel
87972 tn?1322664839
Comment
Comment
Submit Comment
Avatar universal
Thanks so much for your response with lots of good info. I'm currently scheduled to begin treatment with peglated interferon/ribavirin on 2 Aug. I'm eager to start but also apprehensive given the nature of side effects that many folks experience. As I read through this forum I see some very long tx times listed. Tx for 72 wks? I thought 48 was the max.

I'll definitely be sticking around during treatment. I'm already benefiting from the experience, knowledge, advice, encouragement and support of forum members such as yourself.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
My Hepatologist said no to milk thistle, yes to Apple Cider Vinegar and Melatonin but told me to hold off on the Melatonin until he sees me on the 21st so he can determine dosage (or regulate).  I felt Liver pain off and on that got so bad it radiated up my side, neck and chest and even jaw.  I thought I was having a heart attack or my Liver was going to burst depending on where the pain was most intense.  Turned out I had a free floating Gall stone.  Had that removed Orthoscopically and never had the problem again.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Living In Berlin,Germany and here doctors are not against the usuage of milk thistle during treatment and in my view if you mentally feel stronger taking it- then  this also helps.
whether milk thistle is effective for hep c is controversial-but it has been proven successful in hep a and b
it cannot cause any damage and does not affect the therapy- in Berlin i know quite a few doing hep c therapy and in addition taking milk thistle
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
946678 tn?1245769364
I have been on milk thistle during entire treatment, had initital load of 9.9 million (v. high) but little liver damage according to biopsy and various tests, which I attribute to 10 yrs of milk thistle  (also have HepB) tested undetectable at wk 6 (geno 2B), and three times since..... in 42nd wk of pegINF and ribavirin (800mg)  remember to take your riba w/ a fatty meal for better riba absorption.  european and Japanese hepatologists recommend milk thistle during treatment (really at begining od diagnosis); american drs. are so pharma-brainwashed, thety are poorly educated in nutrition or so-called "alternative" (Ha, only alternative to US treatment -widely practiced everywhere else) therapies. God bless you Mr. K, I'll be praying for your FULL recovery ...  don't count out God, the best physician of all.
Comment
Cancel
946678 tn?1245769364
Comment
Comment
Submit Comment
Avatar universal
Gee, I wonder why so many wealthy Germans, Britts, Spainards, Canadians and so on come to North America for treatment?  Not just fore Hep C but for just about every other serious affliction?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
408795 tn?1324939275
Blank
fretboard uploaded new photos
7 hrs ago
463897 tn?1448485050
Blank
MH Community Mgr commented on Bubulous's status
21 hrs ago
317787 tn?1460223707
Blank
Dee1956 commented on VICourageous's status
May 02
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar m tn
Blank
can-do-man
IN
683231 tn?1438659664
Blank
flyinlynn
Auburn, WA
317787 tn?1460223707
Blank
Dee1956
DC
1815939 tn?1377995399
Blank
pooh55811
Hepatitis C Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Hepatitis Answerers
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar m tn
Blank
can-do-man
IN
683231 tn?1438659664
Blank
flyinlynn
Auburn, WA
317787 tn?1460223707
Blank
Dee1956
DC
1815939 tn?1377995399
Blank
pooh55811